Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Indianapolis, IN

May 19, 2017Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2017, 2:10 PM EDT for Jennings County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 2:10 PM EDT (18:10 UTC)
Expired
May 19, 2017, 2:45 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KIND 191810
SVRIND
INC079-191845-
/O.NEW.KIND.SV.W.0084.170519T1810Z-170519T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
210 PM EDT FRI MAY 19 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jennings County in southeastern Indiana...

* Until 245 PM EDT.

* At 210 PM EDT, a severe thunderstorm was located near North Vernon,
  or 17 miles east of Seymour, moving northeast at 45 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  North Vernon, Vernon, Country Squire Lakes and Butlerville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 8549 3893 8561 3908 8572 3913 8549
      3899 8544 3891 8545
TIME...MOT...LOC 1810Z 240DEG 48KT 3905 8558 

HAIL...1.25IN
WIND...<50MPH
 
$$

JK
2 follow-up statements
088 
WWUS53 KIND 191832
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
232 PM EDT FRI MAY 19 2017

INC079-191845-
/O.CON.KIND.SV.W.0084.000000T0000Z-170519T1845Z/
Jennings IN-
232 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN JENNINGS COUNTY...

At 231 PM EDT, a severe thunderstorm was located near Osgood, or 7
miles south of Batesville, moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
North Vernon, Vernon, Country Squire Lakes and Butlerville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 8549 3893 8561 3908 8572 3913 8549
      3899 8544 3891 8545
TIME...MOT...LOC 1831Z 240DEG 48KT 3919 8526 

HAIL...1.00IN
WIND...<50MPH
 
$$

JK
988 
WWUS53 KIND 191844
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
244 PM EDT FRI MAY 19 2017

INC079-191853-
/O.EXP.KIND.SV.W.0084.000000T0000Z-170519T1845Z/
Jennings IN-
244 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JENNINGS COUNTY
WILL EXPIRE AT 245 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3891 8549 3893 8561 3908 8572 3913 8549
      3899 8544 3891 8545
TIME...MOT...LOC 1843Z 240DEG 48KT 3926 8510 

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:05 PM EDT, 5 minutes earlier.

Area forecast discussion, May 19, 2:05 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
205 PM EDT Fri May 19 2017

.UPDATE...The SYNOPSIS...NEAR TERM and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 205 PM EDT Fri May 19 2017

A low pressure system will lift northeast from Colorado to
northwestern Ontario by late Sunday. As it does, a cold front will
sweep east across central Indiana Saturday night and Sunday. Warm,
moist and unstable air will interact with a stationary front and
later the cold front and result in scattered to numerous
thunderstorms through the weekend. After a brief dry period early
next week, an upper low will drop southeast across the lower Great
Lakes and Ohio Valley and result in cooler and wet weather for the
middle of next week.

&&

.NEAR TERM /Tonight/...
Issued at 205 PM EDT Fri May 19 2017

Models agree that an upper low over eastern Colorado will move
northeast to south central Nebraska by 12z Saturday. In the
meantime, this upper low will spin up a wave along a cold front.
This surface low will move to near extreme northwestern Missouri
Saturday morning. Also, a quasi-stationary front is expected to
remain near south central Indiana providing a decent surface
temperature gradient across the forecast area.

This afternoon, strong to severe storms were devloping and moving
over the eastern half of Indiana ahead of an upper disturbance.
Golfball size hail was reported in Spencer from the storm that was
currently moving toward Bloomington. Behind this area, a lull is
expected in the activity. That said, with warm, moist and unstable
in place and a stationary front nearby, thunderstorms are certainly
a possibility tonight. However, models were not showing any
significant short waves oer upper jet dynamics, and a modest low
level jet does not move across west central Indiana until after 12z.
So, will go with small chance pops tonight. Plenty of instability
around to include thunder and with 30 to 40 knot bulk shear, a few
severe storms can not be ruled out, mainly during the evening per
the DAY1 SPC Outlook.

Northeasterb sections of central Indiana could drop into the 50s
overnight with light northeast winds there to the north of the quasi-
stationary front. The location of this front will have a big impact
on temperatures and it is difficult to know exactly where it will
settle overnight.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 205 PM EDT Fri May 19 2017

Timing and coverage of thunderstorms will be the main focus for the
short term.

The 00z ECMWF and Ensemble Means and 12z GFS were pretty close in
moving the upper low to northwestern Ontario late Sunday. The ECWMF
is just slightly faster. They also agree, a broad weak surface low
will be over the Great Lakes and an associated cold front will move
to west central Indiana 12z Sunday and into western Ohio at 18z
Sunday. With good agreement, a blend of model features should do.

The warm front is expected to lift northeast across central Indiana
on Saturday, allowing the area to destablize with model CAPES to
2000 J/kg during the afternoon. In addition, a modest 30 knot low
level jet will be moving in from the west and a 100 knot upper level
jet will be moving into the Mississippi Valley. As the latter
feature gets closer, along with a cold front, thunderstorm activity
should become more widespread by Saturday afternoon and night and
into Sunday morning. Model precipitabloe water values 1.60 inches or
more are near the max moving curve of climatological soundings from
Wilmington and Lincoln. Thus, could see some heavy rain. In
addition, 30-40 knot bulk shear combined with the instability
supports a severe weather threat including supercells and bows,
especially during the afternoon and early evening. Instability dies
off overnight, but still will be enough for below severe limit
thunderstorms. Damaging winds and large hail will be the main
threats, although a tornado or two can not be ruled out with the
warm front in the area per the DAY2 SPC Outlook which has all of
central Indiana under a Slight Risk for severe weather.

The storms will be ending from west to east early Sunday and into
the afternoon, as high pressure builds in. The break will be short-
lived, however with an upper low bringing more convection to the
area for the long term.

Blended temperatures look reasonable with most areas expected to see
the lower 80s on Saturday in the warm sector. Then, temperatures
will return to near normal by Sunday in the wake of the cold front
with highs in the lower and mid 70s Sunday and Monday. Overnight
lows in the lower and mid 60s Saturday night will drop to the lower
50s Sunday night.

&&

.LONG TERM (Monday night through Friday)...

Issued at 150 PM EDT Fri May 19 2017

Confidence in this forecast is rather high.

For the next several days, the weather will be dominated by large,
powerful systems.  These are relatively easy to forecast. Models
have reached similar solutions.

All this suggests the consensus from Region can be used with possible
temperature errors of 1-3 degrees, and possible POP errors of around
10 percent.

&&

.AVIATION (Discussion for 191800Z TAFs)...

Issued at 1257 PM EDT Fri May 19 2017

Expect rapid changes in flight conditions.

VFR should mostly prevail. However there will be an almost continual
risk of thunderstorms caused by warm humid air and a nearly
stationary front over Indiana.  Storms could produce brief LIFR in
heavy rain as well as gusty winds.

Timing is uncertain. VCTS will be used in the TAFs to denote periods
of higher risk. Expect TAF amendments for storms in TEMPO groups as
forecast confidence allows.

Winds of less than 10 knots will gradually veer from northeast to
southeast. Higher gusts are possible near storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JK
AVIATION...JK
Hazardous weather outlook, May 19, 12:29 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1229 PM EDT Fri May 19 2017

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1229 PM EDT Fri May 19 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Scattered thunderstorms will occur today and tonight. In
addition, there is a slight risk of severe thunderstorms mainly this
afternoon over mainly southeastern parts of central Indiana and a
marginal risk elsewhere. Large hail and damaging winds will be the
main threat.

Hazards: Lightning...Damaging winds and large hail.

Timing: Most likely this afternoon.

Discussion: A stationary front will be drapped across south central
Indiana this afternoon and tonight as low pressure moves into the
middle Mississippi valley. A warm, moist and unstable atmosphere will
interact with the front and upper disturbances and result in
scattered thunderstorms. Some of them could be strong or severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Strong Thunderstorms are possible again Saturday along with
a slight risk of severe weather. Damaging winds...large hail and
heavy rainfall will be the main threat. In addition there is a slight
chance of thunderstorms over eastern sections Sunday and again some
areas Tuesday and Thursday. Except for Saturday...no other outbreaks
of severe weather are expected.

Discussion: Low pressure will move into the great lakes and a cold
front will move across Indiana Saturday night. A closed upper low
over the upper midwest Monday will move to Indiana by the middle of
next week bringing cooler than normal temperatures and unsettled
weather at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again Saturday
afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 19, 10:32 AM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1032 AM EDT FRI MAY 19 2017

INZ053-061-191515-
Owen IN-Greene IN-
1032 AM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OWEN AND NORTHERN GREENE
COUNTIES UNTIL 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bloomfield, or 27 miles west of Bloomington,
moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Bloomfield, Spencer, Worthington, Switz City, Solsberry, McCormicks
Creek State Park and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3917 8706 3921 8705 3931 8672 3897 8669
      3902 8705 3917 8717
TIME...MOT...LOC 1431Z 240DEG 49KT 3914 8702

JK
Special weather statement, May 19, 11:06 AM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1106 AM EDT FRI MAY 19 2017

INZ053-054-062-191545-
Owen IN-Morgan IN-Monroe IN-
1106 AM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN AND EASTERN OWEN COUNTIES UNTIL 1145 AM EDT...

At 1105 AM EDT, Doppler radar was tracking a strong thunderstorm
over Spencer, or 15 miles northwest of Bloomington, moving northeast
at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Spencer, Ellettsville, Gosport, Paragon, Stinesville and McCormicks
Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3919 8677 3935 8688 3954 8650 3928 8641
TIME...MOT...LOC 1505Z 240DEG 49KT 3932 8674

JK
Special weather statement, May 19, 12:54 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1254 PM EDT FRI MAY 19 2017

INZ063-064-191745-
Brown IN-Bartholomew IN-
1254 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTHOLOMEW AND
NORTHEASTERN BROWN COUNTIES UNTIL 145 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Columbus, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Columbus, Nashville, Clifford, Waymansville, Stone Head, Gnaw Bone
and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 8608 3905 8610 3925 8633 3934 8587
      3910 8587 3903 8603
TIME...MOT...LOC 1653Z 240DEG 48KT 3914 8604

JK
Local storm report, May 19, 1:32 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
132 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             FREEDOM                 39.21N 86.87W
05/19/2017  E1.00 INCH       OWEN               IN   FIRE DEPT/RESCUE

&&
Local storm report, May 19, 1:53 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SPENCER                 39.29N 86.77W
05/19/2017  E1.75 INCH       OWEN               IN   TRAINED SPOTTER

&&
Local storm report, May 19, 2:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             1 SE WHITEHALL          39.16N 86.56W
05/19/2017  E0.50 INCH       MONROE             IN   TRAINED SPOTTER

&&

DRT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:32 AM EDTSpecial Weather StatementINDGreene43 min
May 19, 11:06 AM EDTSpecial Weather StatementINDOwen39 min
May 19, 12:10 PM EDTRiver Flood WarningINDGreene, Monroe, Owen35 hr
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
May 19, 12:10 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
May 19, 12:10 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White63 hr
May 19, 12:10 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren12 days
May 19, 12:10 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren13 days
May 19, 12:10 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo14 days
May 19, 12:10 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo10 days
May 19, 12:10 PM EDTRiver Flood WarningINDSullivan, Vigo14 days
May 19, 12:10 PM EDTRiver Flood WarningINDTippecanoe4 days
May 19, 12:54 PM EDTSpecial Weather StatementINDBartholomew, Brown51 min
May 19, 1:18 PM EDTSevere Thunderstorm WarningINDMonroe, Owen42 min
May 19, 1:42 PM EDTSevere Thunderstorm WarningINDMonroe33 min
May 19, 2:12 PM EDTSevere Thunderstorm WarningINDBrown, Monroe48 min
May 19, 2:39 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph36 min
May 19, 2:39 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jennings36 min
May 19, 3:45 PM EDTSevere Thunderstorm WarningINDJackson, Jennings30 min
May 19, 4:19 PM EDTSpecial Weather StatementINDJackson26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.